Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 52, NWS Topeka, KS

May 1, 2008Lyon County, Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 1, 2008, 11:27 PM CDT for Lyon County, Morris County, Kansas. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2008, 11:27 PM CDT (04:27 UTC)
Expired
May 2, 2008, 12:30 AM CDT
In force
63 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Lyon County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 74 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 11:38 PM CDTHAIL 0.752 N Dunlap, KSHAIL BEGAN AT 1135PM.
May 2, 12:05 AM CDTHAIL 14 N Emporia, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 5:36 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3122 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 020427
SVRTOP
KSC111-127-020530-
/O.NEW.KTOP.SV.W.0052.080502T0427Z-080502T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1127 PM CDT THU MAY 1 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYON COUNTY IN EAST CENTRAL KANSAS...
  EXTREME SOUTHEASTERN MORRIS COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1230 AM CDT

* AT 1123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF BUSHONG TO
  30 MILES SOUTHWEST OF OLPE...OR ALONG A LINE EXTENDING FROM 21
  MILES NORTH OF EMPORIA TO 19 MILES NORTHEAST OF EL DORADO...MOVING
  EAST AT 22 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BUSHONG...
  AMERICUS...
  ALLEN...
  ADMIRE...
  EMPORIA...
  OLPE...
  NEOSHO RAPIDS...
  HARTFORD...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 153.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3817 9637 3873 9637 3872 9594 3848 9595
      3847 9594 3826 9594 3825 9595 3821 9595
      3816 9597 3816 9635
TIME...MOT...LOC 0427Z 265DEG 19KT 3869 9628 3802 9659

$$

CAVANAUGH/KONOP
1 follow-up statement
000 
WWUS53 KTOP 020503
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1203 AM CDT FRI MAY 2 2008

KSC127-020513-
/O.CAN.KTOP.SV.W.0052.000000T0000Z-080502T0530Z/
MORRIS-
1203 AM CDT FRI MAY 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN MORRIS
COUNTY HAS BEEN CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3817 9635 3828 9632 3844 9632 3872 9633
      3872 9594 3848 9595 3847 9594 3826 9594
      3816 9597
TIME...MOT...LOC 0503Z 265DEG 19KT 3871 9609 3842 9616
          3817 9617

$$

KSC111-020530-
/O.CON.KTOP.SV.W.0052.000000T0000Z-080502T0530Z/
LYON-
1203 AM CDT FRI MAY 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR LYON COUNTY...

AT MIDNIGHT CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTH OF ADMIRE TO
EMPORIA TO 7 MILES SOUTH OF OLPE...MOVING EAST AT 22 MPH.

LOCATIONS IMPACTED INCLUDE...
EMPORIA...ADMIRE...NEOSHO RAPIDS AND HARTFORD.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 120 AND 153.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

STRONG DAMAGING WINDS GREATER THAN 60 MPH WILL OCCUR WITH THIS STORM.
FOR YOUR SAFETY MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3817 9635 3828 9632 3844 9632 3872 9633
      3872 9594 3848 9595 3847 9594 3826 9594
      3816 9597
TIME...MOT...LOC 0503Z 265DEG 19KT 3871 9609 3842 9616
          3817 9617

$$

CAVANAUGH KONOP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:17 PM CDT, 8 hours 10 minutes earlier.

Area forecast discussion, May 1, 3:17 PM CDT, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
317 PM CDT THU MAY 01 2008

.DISCUSSION...
GREATEST CONCERN WITHIN THE SHORT TERM CENTERS AROUND SEVERE WEATHER
POTENTIAL FOR SECTIONS OF THE CWA. WINDS HAVE REMAINED GENERALLY
BELOW WIND ADVISORY CRITERIA...SO WILL CANCEL THE REMAINING
COUNTIES.

PSEUDO DRYLINE/COLD FRONT CURRENTLY EXTENDS FROM SENECA TO ALMA TO
EMPORIA TO WINFIELD. THIS BOUNDARY IS EXPECTED TO CONTINUE MOVING
EASTWARD BEFORE SLOWING OR STALLING WITHIN THE NEXT FEW HOURS. BOTH
THE NAM AND RUC PLACE THE SFC BOUNDARY NEAR A LINE FROM ST JOSEPH TO
LAWRENCE TO WINFIELD BY 00Z. MODEL GUIDANCE VARIES ON THE BEHAVIOR
OF THE BOUNDARY POST 00Z. NAM SOLUTIONS KEEP THE NORTHERN PORTION OF
THE COLD FRONT STATIONARY OR SLIGHTLY PROGRESSIVE WHILE SLOWLY
BACKING THE SOUTHERN PORTION OF THE COLD FRONT/DRYLINE WESTWARD. THE
RUC AGGRESSIVELY RETREATS THE BOUNDARY WESTWARD INTO THE CENTRAL
SECTIONS OF THE CWA. BOTH SOLUTIONS ARE REASONABLE PER SE...WITH AN
OCCLUDING LOW PRESSURE IN EASTERN NEBRASKA AND VEERED SFC/H85 FLOW
AIDING IN THE OBSERVED/FORECASTED EASTWARD PROGRESSION OF THE SFC
BOUNDARY. LIKEWISE...ANTICIPATE ANOTHER SFC LOW PRESSURE TO DEVELOP
WITHIN THE VICINITY OF THE TRIPLE POINT IN NORTH CENTRAL OKLAHOMA.
THIS WOULD TEND TO BACK THE SFC/H85 WIND FIELDS...RESULTING IN THE
SOUTHERN KANSAS PORTION OF THE COLD FRONT/DRYLINE BECOMING
STATIONARY OR RETREATING WESTWARD. THIS WOULD ALSO PROVIDE AN
OPPORTUNITY TO ADVECT MUCH DEEPER MOISTURE AND ENHANCE SHEAR
PROFILES ACROSS THE CWA. FORECAST WITHIN THE 00-06Z TIME FRAME
REFLECTS A BLEND BETWEEN THESE TWO SOLUTIONS. BY LATE
EVENING...STRONGER FORCING AS THE NEW SFC LOW LIFTS NORTHEAST WILL
RESULT IN A QUICKER PROGRESSION OF SFC FEATURES.

AT THE PRESENT TIME...A STRONG CAP JUST ABOVE THE SURFACE EXISTS
ACROSS THE AREA...PROHIBITING CONVECTION. 12Z KTOP SOUNDING SHOWS A
+11C TEMPERATURE AT H7. POINT FORECAST SOUNDINGS SUGGEST A RAPID
COOLING OF THE INVERSION LAYER AS THE EVENING PROGRESSES...WITH A
REDUCTION TO +5C AT H7 BY 00Z. INDICATIONS OF COOLER AIR ALOFT AND
LARGE SCALE ASCENT ARE LIKELY SEEN WITH THE RECENT INCREASE IN CU
OVER SOUTHEAST COLORADO AND WESTERN KANSAS. A SPECIAL 21Z SOUNDING
WILL BE RELEASED TO FURTHER INVESTIGATE THE STRENGTH OF THE LOW
LEVEL INVERSION. SPC RUC MESOANALYSIS STILL SHOWS IN EXCESS OF 100
MLCIN ACROSS THE CWA.

OPERATIONAL MODELS HAVE OVERFORECASTED SFC DEWPOINTS BY 2F TO 5F
OVER MOST OF THE CWA. CURRENTLY TD IN THE UPPER 50S ARE IN PLACE
EAST OF THE COLD FRONT. SLIGHTLY BETTER SFC MOISTURE EXISTS TO THE
SOUTH AND EAST OF THE CWA...WHICH HAS BEEN A RESULT OF THE VEERED
WIND PROFILE AND STRONG MIXING THROUGH MUCH OF THE DAY. UNTIL SFC
WINDS BACK...IF AT ALL PER VARIATIONS IN GUIDANCE...ONLY MARGINAL
INCREASE IN SFC MOISTURE IS ANTICIPATED. HOWEVER...IF THE SFC-H85
LAYER BACKS WITH TIME IN ADVANCE OF THE SECONDARY AREA OF LOW
PRESSURE IN THE EARLY EVENING...DEEPER MOISTURE MAY BE REALIZED
WITHIN THE CWA.

INSTABILITY WILL BE SUFFICIENT TO SUPPORT SEVERE CONVECTION
(CURRENTLY 2000 J/KG) AND SPEED SHEAR SUPPORTIVE OF ORGANIZED
ACTIVITY. CURRENTLY...THE DIRECTIONAL SHEAR IS POOR IN THE LOW
LEVELS AND THIS WILL STRONGLY DICTATE THE LOW-LEVEL ROTATION /
TORNADO THREAT. ADDITIONALLY...CURRENT DEWPOINT DEPRESSIONS ARE
RATHER LARGE (30F) WHICH WOULD SUGGEST HIGH-BASED SUPERCELLS
INITIALLY. IT WILL HAVE TO BE CLOSELY MONITORED IF THE LOW LEVEL
WIND FIELDS BACK WITH TIME DURING THE EARLY EVENING HOURS...AS THIS
WOULD IMPROVE TORNADO POTENTIAL AS 1) DEEPER MOISTURE AND COOLING OF
THE BOUNDARY LAYER WOULD PROMOTE LOWER LCLS AND 2) IMPROVED
DIRECTIONAL SHEAR IN THE LOW LEVELS AND 3) EARLY EVENING MOST
PROBABLE PERIOD OF ISOLATED CONVECTION (IE. SUPERCELLS).

THE CAP MAY WEAKEN SUFFICIENTLY TO ALLOW ISOLATED THUNDERSTORMS TO
DEVELOP BY EARLY EVENING ALONG THE SURFACE BOUNDARY. THE MOST LIKELY
AREA FOR THUNDERSTORMS TO DEVELOP IS ALONG AND EAST OF A LINE FROM
HIAWATHA TO TOPEKA TO EMPORIA. AS THE EVENING/OVERNIGHT PROGRESSES
THUNDERSTORMS WILL EVOLVE INTO A LINE OF STORMS. LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY SEVERE WEATHER
THREATS. ADDITIONALLY...A TORNADO THREAT WILL EXIST WITH ANY
PERSISTENT SUPERCELL STORM OR WELL-ORGANIZED LINE SEGMENT WITHIN THE
SQUALL LINE TONIGHT. THIS ACTIVITY IS EXPECTED TO PUSH EAST OF THE
OUTLOOK AREA EARLY FRIDAY MORNING...ENDING THE SEVERE WEATHER THREAT.

NO LARGE DEVIATION TO PREVIOUS REASONING FOR FRIDAY WEATHER.

BLAIR

SOME WRAP AROUND MOISTURE IS EXPECTED TO STILL BE OVER THE FORECAST
AREA FRIDAY NIGHT AS THE STORM SYSTEM CONTINUES TO LIFT OUT. NOT
MUCH FORCING OR VERTICAL MOTION SEEN IN THE MODEL PROGS...SO EXPECT
ANY PRECIP TO BE VERY LIGHT. BECAUSE OF THIS WENT A LITTLE LOWER ON
POPS THAN THE GUIDANCE HAS FOR FRIDAY NIGHT. SURFACE RIDGING AND
SHORTWAVE RIDGING ALOFT SHOULD BRING SOME COOLER DRYER WEATHER INTO
THE AREA FOR SATURDAY AND SUNDAY.

NEXT STORM SYSTEM IS STILL EXPECTED TO MOVE OUT OF THE ROCKIES BY
MID WEEK. MODELS HAVE SUGGESTED A SLIGHTLY SLOWER TIMING TO THE NEXT
SYSTEM...BUT THERE HAS ALSO BEEN POOR CONSISTENCY BETWEEN THE
INDIVIDUAL RUNS OF THE MODELS. TENDED TO STAY CLOSER TO THE 00Z
ECMWF WITH THE MAIN FORCING MOVING ACROSS THE PLAINS WEDNESDAY AND
WEDNESDAY NIGHT. THIS IS WHERE THE CHANCE POPS WILL BE. HAVE KEPT
TEMPS GENERALLY IN THE LOWER 70S FOR MONDAY THROUGH THURSDAY.

WOLTERS

&&

.AVIATION...
TIMING AND INITIATION OF CONVECTION IS THE MAIN CHALLENGE.
UNCERTAINTY IN TS ACTUALLY FIRING PRECLUDES A CATEGORICAL MENTION OF
PRECIP IN THE TERMINALS. THEREFORE HAVE ONLY INCLUDED VCNTY TS. IF
ANY TS DEVELOP...IT SHOULD BE AFT 02Z AS UPPER LEVEL ENERGY BEGINS
AFFECTING THE AREA. IF CONVECTION DOES NOT DEVELOP CONDITIONS SHOULD
BE VRF WITH WINDS EVENTUALLY BECOMING WESTERLY BEHIND THE
FRONT...THOUGH THEY SHOULD STILL BE GUSTY AS SFC PRESSURE GRADIENT
REMAINS TIGHT. FOR FURTHER DETAILS SEE DISCUSSION ABOVE.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 1, 12:45 PM CDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1245 PM CDT THU MAY 1 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-021745-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1245 PM CDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM AND MOIST AIRMASS WILL CONTINUE TO LIFT NORTHWARD INTO THE
AREA IN ADVANCE OF A STRONG UPPER LEVEL STORM SYSTEM ENTERING THE
CENTRAL PLAINS. AN ENVIRONMENT CONDUCIVE FOR SEVERE WEATHER WILL
MATERIALIZE BY LATE AFTERNOON AND PERSIST INTO THE EARLY MORNING
HOURS FRIDAY. AREAS ALONG AND EAST OF A LINE FROM MARYSVILLE TO
ABILENE HAVE THE GREATEST POTENTIAL FOR SEVERE WEATHER IN THE
OUTLOOK AREA.

A COLD FRONT CURRENTLY EXTENDS FROM SENECA TO COUNCIL GROVE...WHICH
SEPARATED DRIER AIR TO THE WEST AND MOIST UNSTABLE AIR TO THE
EAST. THIS BOUNDARY IS EXPECTED TO CONTINUE MOVING EASTWARD BEFORE
SLOWING OR STALLING BY LATE AFTERNOON. AT THE PRESENT TIME...A
STRONG CAP JUST ABOVE THE SURFACE EXISTS ACROSS THE OUTLOOK
AREA...PROHIBITING THUNDERSTORM DEVELOPMENT. AS SURFACE
TEMPERATURES CONTINUE TO INCREASE AND COOLER AIR ALOFT MOVES INTO
THE REGION...THE CAP MAY WEAKEN SUFFICIENTLY TO ALLOW ISOLATED
THUNDERSTORMS TO DEVELOP BY LATE AFTERNOON OR EARLY EVENING ALONG
THE SURFACE BOUNDARY. THE MOST LIKELY AREA FOR THUNDERSTORMS TO
DEVELOP LATE THIS AFTERNOON IS ALONG AND EAST OF A LINE FROM
HIAWATHA TO TOPEKA TO EMPORIA.

THE BOUNDARY MAY BRIEFLY SHIFT BACK SLIGHTLY TO THE WEST DURING
THE EVENING HOURS...BEFORE MOVING EAST THROUGH THE ENTIRE OUTLOOK
AREA BY EARLY MORNING FRIDAY. LOCATIONS NEAR AND EAST OF THE
SURFACE COLD FRONT WILL BE IN AN ENVIRONMENT FAVORABLE FOR SEVERE
WEATHER. STORMS THAT INITIALLY DEVELOP MAY BE SUPERCELLULAR IN
NATURE DUE TO FAVORABLE INSTABILITY AND SHEAR PROFILES. AS THE
EVENING PROGRESSES...THUNDERSTORMS WILL EVOLVE INTO A LINE OF
STORMS. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE THE
PRIMARY SEVERE WEATHER THREATS. ADDITIONALLY...A TORNADO THREAT
WILL EXIST WITH ANY PERSISTENT SUPERCELL STORM OR WELL-ORGANIZED
LINE SEGMENT WITHIN THE SQUALL LINE TONIGHT. THIS ACTIVITY IS
EXPECTED TO PUSH EAST OF THE OUTLOOK AREA EARLY FRIDAY
MORNING...ENDING THE SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY THROUGH TUESDAY NIGHT
ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS EVENING INTO TONIGHT.

BLAIR

In the hours before

Special weather statement, May 1, 8:42 PM CDT, 2 hours 45 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
842 PM CDT THU MAY 1 2008

KSZ034-020215-
OTTAWA-
842 PM CDT THU MAY 1 2008

THROUGH 915 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 50
MPH ACROSS PORTIONS OF SOUTHERN OTTAWA COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE TESCOTT...CULVER...MINNEAPOLIS AND
BENNINGTON.
Local storm report, May 1, 9:15 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
915 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             MINNEAPOLIS             39.12N 97.71W
05/01/2008  E0.50 INCH       OTTAWA             KS   TRAINED SPOTTER

            PEA TO MARBLE SIZE HAIL.

&&

JL
Special weather statement, May 1, 10:54 PM CDT, 33 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1054 PM CDT THU MAY 1 2008

KSZ054-055-020430-
LYON-OSAGE-
1054 PM CDT THU MAY 1 2008

THROUGH 1130 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30
MPH ACROSS PORTIONS OF SOUTHWEST OSAGE AND EASTERN LYON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE READING AND RURAL AREAS OF EAST CENTRAL LYON AND
SOUTHWEST OSAGE COUNTIES. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE
MARKERS 129 AND 143 COULD ALSO BE AFFECTED.

A TORNADO WATCH IS ALSO IN EFFECT.
Special weather statement, May 1, 11:07 PM CDT, 20 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1107 PM CDT THU MAY 1 2008

KSZ037-038-054-020415-
LYON-MORRIS-WABAUNSEE-
1107 PM CDT THU MAY 1 2008

THROUGH 1115 PM CDT...A THUNDERSTORM WILL MOVE NORTH AT 42 MPH ACROSS
PORTIONS OF WABAUNSEE...MORRIS AND LYON COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE KEENE...PAXICO...MCFARLAND...
ESKRIDGE...BUSHONG...ALMA AND ALLEN. MOTORISTS ALONG INTERSTATE 70
BETWEEN MILE MARKERS 325 AND 341 COULD ALSO BE AFFECTED.

A TORNADO WATCH IS ALSO IN EFFECT. THE STORM MAY STRENGTHEN OVER THE
NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS
ISSUED.

CAVANAUGH/KONOP
Special weather statement, May 1, 11:15 PM CDT, 12 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1115 PM CDT THU MAY 1 2008

KSZ037-038-054-020445-
LYON-MORRIS-WABAUNSEE-
1115 PM CDT THU MAY 1 2008

THROUGH 1145 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 35 MPH
ACROSS PORTIONS OF SOUTHWEST WABAUNSEE...SOUTHEAST MORRIS AND
NORTHWEST LYON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND
STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE BUSHONG AND DUNLAP.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 1 AM CDT.
Special weather statement, May 1, 11:16 PM CDT, 11 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1116 PM CDT THU MAY 1 2008

KSZ012-024-020445-
BROWN-JACKSON-
1116 PM CDT THU MAY 1 2008

THROUGH 1145 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35
MPH ACROSS PORTIONS OF BROWN AND NORTHERN JACKSON COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY
RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
WILLIS...POWHATTAN...KICKAPOO RESERVATION...HIAWATHA AND FAIRVIEW.

A TORNADO WATCH IS ALSO IN EFFECT. THE STORM MAY STRENGTHEN OVER THE
NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS
ISSUED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:22 PM CDTSevere Thunderstorm WarningTOPFranklin25 min
May 1, 7:44 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage46 min
May 1, 8:49 PM CDTSevere Thunderstorm WarningTOPOttawa41 min
May 1, 10:23 PM CDTSevere Thunderstorm WarningTOPCoffey18 min
May 1, 11:56 PM CDTSevere Thunderstorm WarningTOPWabaunsee51 min
May 1, 11:56 PM CDTSevere Thunderstorm WarningTOPBrown49 min
May 2, 12:20 AM CDTSevere Thunderstorm WarningTOPCoffey, Osage55 min
May 2, 12:33 AM CDTSevere Thunderstorm WarningTOPShawnee43 min
May 2, 12:36 AM CDTTornado WarningTOPOsage24 min
May 2, 12:46 AM CDTSevere Thunderstorm WarningTOPAnderson, Franklin44 min
May 2, 12:53 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson52 min
May 2, 1:04 AM CDTTornado WarningTOPDouglas, Jefferson, Shawnee27 min
May 2, 1:23 AM CDTSevere Thunderstorm WarningTOPJefferson19 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.